Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 1, 2018, 4:55 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 1, 2018, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WGUS55 KPUB 012255
FFWPUB
COC023-055-020200-
/O.NEW.KPUB.FF.W.0036.180801T2255Z-180802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
455 PM MDT WED AUG 1 2018
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southwestern Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 800 PM MDT.
* At 453 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Spring Burn Scar. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Spring Burn Scar, La Veta and La Veta Pass.
Excessive rainfall over the burn scar will result in debris flow
moving through Pass Creek, South Oak Creek, Yellowstone Creek, North
Abeyta Creek as could impact La Veta Pass. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3771 10501 3744 10492 3736 10519 3768 10527
3775 10516
$$
KT3 follow-up statements
118
WGUS75 KPUB 012326
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
526 PM MDT WED AUG 1 2018
COC023-055-020200-
/O.CON.KPUB.FF.W.0036.000000T0000Z-180802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
526 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 521 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Pueblo doppler radar estimates up to
0.80 of rain has already fallen. Flash flooding is expected to
continue.
Excessive rainfall over the Spring Burn Scar will result in debris
flow moving through South Oak Creek, Yellowstone Creek, North and
South Abeyta Creeks and Middle Creek, Oak Creek and Indian Creek.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Spring Burn Scar including, La Veta and La Veta Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3771 10501 3744 10492 3736 10519 3768 10527
3775 10516
$$
KT810
WGUS75 KPUB 020000
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
600 PM MDT WED AUG 1 2018
COC023-055-020200-
/O.CON.KPUB.FF.W.0036.000000T0000Z-180802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
600 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 556 PM MDT, Doppler radar indicated heavy rain fell across the
Spring Burn scar with the stronger storms having moved south of the
burn scar. Flash flooding is expected to continue until the water
has a chance to recede.
Excessive rainfall over the burn scar will result in debris flow
moving through the South Oak Creek, Yellowstone Creek, North and
South Abeyta Creeks, Middle Creek, Oak Creek, Indian Creek and
Riling Creek. The debris flow can consist of rock, mud, vegetation
and other loose materials.
Some locations that will experience flooding include...
Spring Burn scar, La Veta and La Veta Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3771 10501 3744 10492 3736 10519 3768 10527
3775 10516
$$
KT216
WGUS75 KPUB 020200
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
800 PM MDT WED AUG 1 2018
COC023-055-020210-
/O.EXP.KPUB.FF.W.0036.000000T0000Z-180802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
800 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES HAS EXPIRED...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3771 10501 3744 10492 3736 10519 3768 10527
3775 10516
$$
KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:18 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 1, 3:18 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 318 PM MDT Wed Aug 1 2018 .SHORT TERM...(This evening through Thursday) Issued at 316 PM MDT Wed Aug 1 2018 Showers and tstms are expected over the mtns this afternoon and into the evening. A disturbance moving over CO this evening from northwest to southeast, is expected to help move tstm off the mtns and acrs the high valleys and the southeast plains. Showers/tstms are expected to be somewhat limited over the mtns along the Continental Dvd and the high valleys, with a little more activity over the southeast plains, with precip ending from west to east acrs the area this evening. At this time, it looks like the last of the precip should exit the southeast corner of the state around midnight. There is the potential for one or two storms to become severe this evening, and if a stronger storm moves over a recent burn scar, there could be a flash flooding risk. An upper level ridge will be centered over the Desert Southwest on Thursday, but lingering moisture under the ridge will lead to a chance for showers and thunderstorms in the mid to late afternoon and evening, especially from the I-25 corridor and westward. High temps on Thu should be a little above average. .LONG TERM...(Thursday night through Wednesday) Issued at 316 PM MDT Wed Aug 1 2018 Synoptic Overview... The Southwest United States upper level high pressure system is forecast to weaken by Friday, yielding primarily westerly to south/southwesterly flow aloft over Colorado through the duration of the weekend. Upper level high pressure begins to build again on Monday over New Mexico, building west over the Great Basin Tuesday into Wednesday increasing northwest flow over Colorado. Key model differences begin to develop later in the period, with the GFS building a steeper ridge over the western US compared to the ECMWF, leading to more amplified flow. Above average levels of atmospheric moisture is expected to persist through most of the long term period, with drying expected by middle of next week, especially in the amplified GFS solution. Burn scar flash flooding will remain a threat for the long term period considering the abundant atmospheric moisture and persistent thunderstorm chances over the mountains. Thursday night through Friday night...Thunderstorm activity from Thursday afternoon remains mainly confined to the high terrain, with a storm or two possibly advancing to the immediately adjacent plains, Palmer Divide, and Raton Mesa. On Friday, models are indicating a more prominent disturbance advancing across Colorado in the westerly flow. This feature will support afternoon thunderstorms developing over the mountains to advance east onto and across the plains by late afternoon into early evening. Low level convergence in association with lee troughing will also support thunderstorm development across the plains. Southerly/southeasterly surface flow will extend from the Gulf of Mexico into eastern Colorado, but surface dew points will only rise into the mid 40s near the I-25 corridor to mid 50s over the far eastern plains. This will yield only marginal instability, and with weak mid level flow, only marginal deep layer shear will be present as well. So although thunderstorm coverage is forecast to become scattered on Friday across much of the forecast area, storms will remain strong to low- end severe at best, particularly across the far eastern plains. Strong wind gusts would be the primary threat given inverted V profiles and abundant moisture aloft. High temperatures on Friday will span the mid 90s across the plains and low to mid 80s in Colorado Springs and the high valleys. Saturday through Sunday...Slightly less moisture behind Friday's storm system and a general lack of forcing will lead to decreased thunderstorm coverage across the area on Saturday and Sunday. Isolated to widely scattered diurnal thunderstorms are still expected over the mountains each day, with more limited coverage over the plains, especially on Saturday. Temperatures will be warm during the weekend, with highs in the upper 90s across the plains and mid to upper 80s in the high valleys and Colorado Springs. Monday...An upper level trough will advance across the northern US Rockies on Sunday, sending a cold front down the eastern Colorado plains Sunday night into early Monday. Low-level flow is expected to turn easterly upslope by early afternoon, driving surface dew points into the 60s across much of the plains. While the GFS produces widespread convection across the easter mountains and plains, the ECMWF is significantly drier, keeping precip in the mountains. A reason for this may be due to large scale subsidence behind the previous night's storm system, limiting convective coverage over the plains. Went with scattered PoPs in the grids as past three GFS model runs have been consistent in showing abundant QPF and low level flow will be upslope, but know there is a chance coverage could be more limited due to a lack of forcing. Storms that do develop have the potential to be severe given better instability with increased surface dew points and better deep layer shear with westerly flow aloft over easterly winds at the surface. Temperatures will be slightly cooler on Monday compared to over the weekend. Tuesday through Wednesday...Drier weather expected by the end of the long term given decreasing atmospheric moisture and lack of large scale forcing in the increasing northwest to northerly flow aloft. However, still expect isolated storms to develop diurnally over the high terrain. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 316 PM MDT Wed Aug 1 2018 VFR conditions are expected at KCOS, KPUB and KALS. There is the possibility that the terminal forecast sites will see thunderstorms in the vicinity early this evening, with KCOS probably having the best chance of the three sites. If a thunderstorm moves over the forecast point, it is possible that the ceiling and visibility could briefly be restricted. Decreasing clouds are then expected overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...LINE AVIATION...28
Hazardous weather outlook, Aug 1, 11:43 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Wed Aug 1 2018 COZ058>089-093>099-021745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Wed Aug 1 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Storms are expected to develop over the mountain areas early this afternoon, and then spread eastward across the high valleys and the southeast plains through the late afternoon and evening. The primary threats will be locally heavy rainfall, lightning and small hail. The threat of flash flooding will be elevated if one of the heavier rain cores moves over a recent burn scar. As thunderstorms move out over the plains, one or two may become strong to severe, with hail to one inch in diameter and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Friday, Monday and possibly Tuesday look like the days with the best chances for thunderstorms. The main concern on these days will be burn scar flash flooding. Additionally, a few marginally severe storms will be possible, producing 60 MPH winds and quarter size hail. For the remaining days in the period, Thursday, Saturday and Sunday, storms are expected to be more isolated, with the primary threats being wind gusts to around 50 mph, and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. 28/28
In the hours before
Special weather statement, Aug 1, 3:33 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 333 PM MDT WED AUG 1 2018 COZ081-085-012200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 333 PM MDT WED AUG 1 2018 At 330 PM MDT, Doppler radar was tracking a thunderstorm over Highway 24 from Chipita Park to Manitou Springs, moving southeast at 20 mph. This storm was bringing moderate to heavy rain, with radar estimating that half an inch or more has already fallen. Locations impacted include... Western Colorado Springs, Manitou Springs, Green Mountain Falls, Chipita Park and Cascade. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3894 10502 3898 10496 3883 10481 3878 10492 TIME...MOT...LOC 2130Z 322DEG 18KT 3888 10493 28
Special weather statement, Aug 1, 3:37 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 337 PM MDT WED AUG 1 2018 COZ084-085-012200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 337 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 400 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Colorado Springs, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Air Force Academy, Black Forest, Peterson AFB, Falcon and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3896 10486 3906 10471 3892 10441 3875 10466 TIME...MOT...LOC 2136Z 322DEG 18KT 3898 10473 BL
Local storm report, Aug 1, 4:08 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HEAVY RAIN 4 NNW BLACK FOREST 39.07N 104.74W
08/01/2018 M0.55 INCH EL PASO CO TRAINED SPOTTER
10 MINUTE DURATION.
&&
RMGSpecial weather statement, Aug 1, 4:37 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 437 PM MDT WED AUG 1 2018 COZ079-080-086-087-012315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 437 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 29 miles southwest of Pueblo, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye and Colorado City. LAT...LON 3788 10500 3802 10483 3787 10451 3765 10475 TIME...MOT...LOC 2237Z 311DEG 18KT 3791 10489 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:33 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Aug 1, 3:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 1, 4:37 PM MDT | Special Weather Statement | PUB | Huerfano | 38 min |
| Aug 1, 5:19 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Aug 1, 5:34 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Aug 1, 5:42 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.